My father has gone through total Thyroidectomy on 16 Sept 2010 and he is currently going through Radiation therapy. The doctor has not yet started any thyroid hormone replacement medicine. They are giving him Calcium and Vitamin D. He is getting very weak as a result of Radiation and I am concerned if absence of thyroid hormone could be contributing to his condition? What is typical lead time between surgery and body needing replacement thyroid hormone?
Usually it takes about 7-10 days for the thyroid levels to drop significantly.
It's been about 5-6 weeks for your dad, so this is severe hypothyroidism at this time.
Once we give I-131 (one dose by mouth about 6 weeks after surgery) then we restart (start) thyroid medication within 1-2 days.
Would discuss with his doctors as this is a very long time for an older person to be without thyroid medication....
Copyright 1994-2018MedHelp.All rights reserved. MedHelp is a division of Vitals Consumer Services, LLC.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. MedHelp is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.